High Wind, Adair
- When
- April 27, 6:22 PM CST
- Where
- Adair forecast zone
- Measured
- 51 kt (59 mph)
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
A strong low pressure system moved across northern Kansas and lifted east-northeast into Iowa. The warm front extending east from the low lifted into southern Iowa, but did not move very far north into the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system moved across northern Kansas and lifted east-northeast into Iowa. The warm front extending east from the low lifted into southern Iowa, but did not move very far north into the state. In the warm sector, a strong dry line had formed during the afternoon of the 27th. A line of intense to severe thunderstorms developed along the dry line in northeast Kansas and moved northeast into Iowa. Thunderstorms moved into the Des Moines CWA as near severe storms. After the passage of the low and dry line, strong westerly winds overspread the state. This was especially true over the south half of Iowa. Winds of 40 to 55 MPH were common. Winds gusted to 59 MPH at Fontanelle in Adair County during the early evening hours. Little damage was reported and this was the only location to reach high wind criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 1:15 PM CST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT SAT APR 27 2002 VRY DECENT RAINS ACRS THE FA TDA WHICH WERE NEEDED. POTENT DRY SLOT AND ASSOC MID-LVL TROF WL SWING ACRS IA TNGT WITH ALL NECESSARY CONVECTIVE PARAMETERS AVAILABLE. SVR WX WL LIKELY OCCUR ALG TRIPLE PT OF CIRC CENTER AND SWD ALG DRY LN. SOME HIGHER BASED HAILERS ARE PSBL N OF WRMFNT. THERE WL BE A SMALL WINDOW OF TORNADO OPPORTUNITY AS THE SYS RPDLY MOVS FM CBF-DMX-MIDWAY ALO/CID THIS EVEN. ETA/RUC THE BEST MDL AT THIS TIME COMPARING GOES LI/CAPES TO THE MDL FCSTS. OUTSIDE OF THE SVR WX THREAT THIS EVEN...PSBL NRW BAND OF SNOW FM MCW TWDS SLB FOR SVRL HRS THIS EVEN AS SYS TAPS COLDER AIR ALG IA/MN BDR. CLDS TMR IN CYC FLOW WITH SUNSHINE SWRN THIRD OF SO IN THE AFTN. NRN BRANCH TROF AND WK WAA ON MON WITH SML POPS. AT THE MOMENT WE HAVE THAT GOING BUT NOT EXCITED ABT IT. QG FORCING SPLITS THE ST AS TROF COMES ACRS WITH LTL WAA ADDITION. WL PROBABLY HOLD ON THAT SML CHC TO PREVENT YO-YO. NXT SYS ARRIVING TUE NGT INTO WED NGT AS SRN BRANCH REACTIVATES IN BROADSCALE OVERRUNNING EVENT SIMILAR TO CURRENT SITUATION. HOLDING DRY THU ON. TMPS ABT AS SUGGESTED. .DSM...NONE MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT SAT APR 27 2002 .STRONG LOW PRESSURE IN SOUTHEAST NEBRASKA WILL MOVE THROUGH CENTRAL IOWA THIS EVENING. MEANWHILE...A WARM FRONT WILL MOVE NORTH INTO IOWA WITH A MOIST UNSTABLE AIRMASS LIFTING INTO THE STATE. THE THREAT OF SUPERCELL THUNDERSTORMS CAPABLE OF TORNADOES WILL EXIST INTO THIS EVENING AS THE LOW PASSES THROUGH THE STATE. THE COMBINATION OF WIND SHEAR AND INSTABILITY YIELDS A MODERATE POTENTIAL OF STRONG TORNADOES. FARTHER NORTH...THE THREAT FOR TORNADOES DIMINISHES...HOWEVER THE THREAT FOR LARGE HAIL WILL CONTINUE DURING THE EVENING HOURS. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ033>039-044>050-057>062-070>075-081>086-092>097-281100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES... FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE... LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA... PERRY...WATERLOO AND WEBSTER CITY 405 PM CDT SAT APR 27 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO MODERATE 5PM THROUGH 10PM DAMAGING WINDS (58+ MPH) HIGH 5PM THROUGH 10PM LARGE HAIL (3/4+) HIGH 5PM THROUGH 10PM FLASH FLOODING LOW 5PM THROUGH 10PM * SPOTTER ACTIVATION OUTLOOK TONIGHT...HIGH SUNDAY... NOT EXPECTED * PEOPLE NEED TO CONTINUE TO MONITOR THE WEATHER SITUATION FOR POTENTIAL SEVERE WEATHER. IAZ004>007-015>017-023>028-281100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE... MASON CITY AND WAVERLY 405 PM CDT SAT APR 27 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) MODERATE THIS EVENING FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT...MODERATE SUNDAY... NOT EXPECTED * COOL LOW LEVELS SHOULD INHIBIT TORNADO DEVELOPMENT...HOWEVER SOME HAIL IS STILL POSSIBLE WITH STRONGEST STORMS. COGIL ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284384.